Purchase this article with an account.
Seanna Grob, Frederick Jakobiec, Alia Rashid, Michael K Yoon; Large chalazia affecting multiple eyelids associated with bortezomib. Invest. Ophthalmol. Vis. Sci. 2014;55(13):3114.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report the association between bortezomib therapy and numerous large chalazia, often requiring surgical intervention.
A retrospective review was conducted to identify patients on bortezomib therapy for multiple myeloma who developed chalazia. Data collected included duration of bortezomib therapy, time to chalazion development, therapies to treat chalazia, and histopathologic analysis.
Six patients were identified (mean 64 years, 4 men). At presentation, there was a mean of 3.3 chalazia (range 1 - 5) affecting 2.8 eyelids. Prior to referral, all patients used multiple non-surgical therapies without improvement. Following referral, four patients required surgical treatment. Histopathologic analysis was consistent with chalazion without any distinctive features. After discussion with their oncologists, five patients discontinued bortezomib or withheld its use due to the ophthalmic symptoms. All patients improved after suspension of therapy.
Multiple or large chalazia may develop as a side effect of bortezomib. Ophthalmologists should be aware of this association, as the chalazia are often refractory to traditional therapies. In five patients, the course of anti-cancer therapy was altered via medication suspension or cessation, leading to resolution of the chalazion.
This PDF is available to Subscribers Only